Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 26, 2021Hubbard County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 26, 2021, 6:23 PM CDT for Hubbard County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 6:23 PM CDT (23:23 UTC)
Expired
Jul 26, 2021, 7:00 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND

County Hubbard County, MN

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWUS83 KFGF 262323
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
623 PM CDT Mon Jul 26 2021
 
MNZ017-024-270000-
Hubbard MN-South Beltrami MN-
623 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rosby, or 8 miles southeast of Bemidji, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bemidji, Wilton, Lavinia, Rosby, Pennington and Nary. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.

LAT...LON 4741 9467 4732 9467 4732 9466 4726 9466
      4744 9502 4754 9503 4753 9442 4741 9442
TIME...MOT...LOC 2323Z 291DEG 33KT 4739 9475 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:06 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 26, 3:06 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
306 PM CDT Mon Jul 26 2021

.MESOSCALE DISCUSSION...
Issued at 126 PM CDT Mon Jul 26 2021

This discussion is meant to supplement SPC's 1630 UTC Day 1
Convective Outlook, which highlights the primary hazards of very
large hail (greater than 2 inches) and damaging wind gusts over 70
mph.

As of 1730 UTC, the synoptic set up includes a notable shortwave
trough within central MB along with a more subtle shortwave trough
trailing within western ND. The latter can be detected most notably
within mid and lower water vapor imagery in addition to H7-H5 ALPW
satellite imagery, and will be the main forcing mechanism of
interest aloft. This trough resides within the fringes of stronger
flow aloft rounding the crest of a longwave upper ridge over the
western CONUS. These higher mid to upper level winds AOA 50 kt will
contribute to long, unidirectional hodographs over much of ND into MN.

At the surface, a 1009 mb surface low pressure system is centered
around the New Town and Minot area within western ND. The main
surface boundary of interest includes an effective warm front
extending from the low through Carrington, Fargo, and into west-
central MN, seen as southwesterly winds south of the front backs
towards the east north of the front. A second, elevated warm front
can be observed near the international border north of the warm
sector and pocket of weak to moderate instability. Near and north of
this elevated warm front currently producing scattered showers and
non-severe thunderstorms. These storms are not anticipated to be
severe within the near term (3 hours) as they are tracking north of
more surface based and unstable air.

Deeper into the CWA, expectation of a thermodynamic regime composed
of weak to moderate instability on the order of 1500-2500 J/kg
MLCAPE is anticipated anywhere south of the aforementioned elevated
warm front, likley bounded within an area where dew points can
generally remain within the 60s. The combination of moderate to
strong unidirectional shear coupled with weak to moderate
instability is driving potential for severe hazards.

There are some looming questions on thunderstorm coverage and
location, however. Never mind the vast number of outcomes suggested
by CAMs, but the subtle forcing regime makes it very difficult to
pinpoint if forcing for ascent can sustain robust updrafts within
the most thermodynamically unstable environment. Also lowering
confidence is the shallow nature of BL moisture beneath stout EML
which may serve to zap embryo updrafts through entrainment.
Additionally, elevated smoke over the region may inhibit daytime
heating/mixing; however this factor may likely only promote to
strengthen capping slightly within the warm sector and near the warm
front. Still, these limiting factors may prove large enough to
prevent sustained thunderstorms from forming at all. That is why we
are messaging a conditional threat of high impacts should robust
convection ensue.

Should sustained thunderstorm develop in the most unstable
environment ahead of the surface low and/or along the surface warm
front, expectation is for storm mode to initially be splitting
supercells given the long unidirectional hodographs. Many analogs
from forecast soundings include significantly large hail reports,
backed by a hodograph presentation promotes enhanced hail growth and
residence time (strong low level SR winds, weak SR mid level winds,
plus strong anvil layer SR winds). Given time, upscale growth is
anticipated which would shift primary hazard away from very large
hail more towards damaging wind gusts in excess of 70 mph.

As the shortwave trough moves into central MN this evening (after 10
PM CDT), so should the convection and forcing ending the threat for
severe storms.

.SHORT TERM...(This evening through Tuesday night)
Issued at 259 PM CDT Mon Jul 26 2021

Not much change to the previous thinking with respect to the
convective potential this afternoon and evening. Will continue to
monitor satellite and radar trends for storm initiation potential
along the warm front or within the axis of instability stretching
from near Minot to the west across the FA. See the above mesoscale
discussion for more details on convection timing and impacts.

Activity will depart overnight with another warm and sunny day
expected tomorrow with highs in the 90s for the valley and west
with upper 80s in the MN lakes and trees. Tomorrow night another
weak short wave will bring thunder chances to the area with
minimal rainfall amounts.

.LONG TERM...(Wednesday through Monday)
Issued at 259 PM CDT Mon Jul 26 2021

Impacts in the long term remain the same as much of the summer
with above normal temps and overall dry pattern in place with
northwesterly flow dominating the pattern across the northern
plains into next week. Impacts of this pattern continue to be tied
to prolonging or re-enforcing drought conditions. Temps will
remain in the upper 80s and low 90s into the weekend with a
possible cool down to near the normal into the low 80s by Sunday
and Monday.

With in the northwest flow aloft will be chances of convection
with any weak shortwaves riding the western ridge with
predictability remaining low wrt to timing and placement.
Wednesday's 20 to 40 percent chance of storms is the highest in
the extended with the best chances east of the valley then dry
into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1259 PM CDT Mon Jul 26 2021

Winds remain light for the period with scattered thunderstorms
expected to develop this afternoon and evening for the valley and
points east. Will leave out of TAFs for now for all but BJI where
occurrence looks near 50% for this evening. VFR conditions for
the period except with any thunderstorm development. Storms will
possibly be severe with large hail, winds greater than 50kts and
towers to 50kft.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...CJ
SHORT TERM...JK
LONG TERM...JK
AVIATION...JK
Hazardous weather outlook, Jul 26, 4:32 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
432 PM CDT Mon Jul 26 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030-
038-039-049-052>054-272145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
432 PM CDT Mon Jul 26 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered severe storms are possible late this afternoon and evening.
The strongest storms will be capable of hail the size of baseballs
and wind gusts to 75 mph. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible across portions of west
central Minnesota Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible. SKYWARN spotters are encouraged
to report hail of any size, wind damage, and rainfall amounts to
the National Weather Service.

NDZ006-007-272145-
Towner-Cavalier-
432 PM CDT Mon Jul 26 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 26, 5:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             RED LAKE                47.88N 95.02W
07/26/2021  E1.25 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED IN THE AREA.

&&
Local storm report, Jul 26, 5:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
550 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TORNADO          RED LAKE                47.88N 95.02W
07/26/2021                   BELTRAMI           MN   LAW ENFORCEMENT

            PRELIMINARY REPORT OF OBSERVED TORNADO.
            REPORTS OF SOME STRUCTURAL DAMAGE.

&&
Local storm report, Jul 26, 5:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
553 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     TURTLE RIVER            47.59N 94.76W
07/26/2021                   BELTRAMI           MN   LAW ENFORCEMENT

            REPORT OF TREES BENT.

0544 PM     HAIL             TURTLE RIVER            47.59N 94.76W
07/26/2021  NULLNAN INCH     BELTRAMI           MN   LAW ENFORCEMENT

            DAMAGING HAIL.

&&
Local storm report, Jul 26, 6:05 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
605 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             BLACKDUCK               47.73N 94.55W
07/26/2021  M1.75 INCH       BELTRAMI           MN   PUBLIC

            GOLF BALL SIZED HAIL REPORTED AT THE
            BLACKDUCK GOLF COURSE.

0600 PM     TSTM WND DMG     TENSTRIKE               47.66N 94.68W
07/26/2021                   BELTRAMI           MN   LAW ENFORCEMENT

            STRUCTURAL DAMAGE REPORTED.

0600 PM     HAIL             TENSTRIKE               47.66N 94.68W
07/26/2021  M1.75 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL.

&&
Local storm report, Jul 26, 6:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             PENNINGTON              47.48N 94.48W
07/26/2021  M2.50 INCH       BELTRAMI           MN   PUBLIC

            2.5 INCH HAIL REPORTED VIA SOCIAL MEDIA WITH
            IMAGE.

&&
Special weather statement, Jul 26, 6:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
623 PM CDT Mon Jul 26 2021

MNZ017-024-270000-
Hubbard MN-South Beltrami MN-
623 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rosby, or 8 miles southeast of Bemidji, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bemidji, Wilton, Lavinia, Rosby, Pennington and Nary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.

LAT...LON 4741 9467 4732 9467 4732 9466 4726 9466
      4744 9502 4754 9503 4753 9442 4741 9442
TIME...MOT...LOC 2323Z 291DEG 33KT 4739 9475

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:38 PM CDTSevere Thunderstorm WarningFGFRichland37 min
Jul 25, 10:04 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent56 min
Jul 25, 10:56 PM CDTSpecial Weather StatementFGFRansom34 min
Jul 25, 11:01 PM CDTSpecial Weather StatementFGFRichland29 min
Jul 25, 11:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland55 min
Jul 25, 11:44 PM CDTSpecial Weather StatementFGFSargent31 min
Jul 26, 12:11 AM CDTSpecial Weather StatementFGFRichland34 min
Jul 25, 9:55 PM CDTSevere Thunderstorm WarningFGFWilkin35 min
Jul 25, 10:26 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail18 min
Jul 25, 10:43 PM CDTSpecial Weather StatementFGFGrant32 min
Jul 25, 10:46 PM CDTSpecial Weather StatementFGFGrant29 min
Jul 26, 4:23 PM CDTSpecial Weather StatementFGFBeltrami52 min
Jul 26, 4:30 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater60 min
Jul 26, 5:13 PM CDTTornado Warning Tornado observedFGFBeltrami47 min
Jul 26, 5:32 PM CDTTornado WarningFGFBeltrami43 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.